Missouri, 2024

Hail in Missouri, June 13, 2024

June 13, 2024 · NWS EAX · 5 events in 1 county or zone

During the afternoon and evening hours of June 13th, storms brought very large hail and damaging winds to portions of Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the afternoon and evening hours of June 13th, storms brought very large hail and damaging winds to portions of Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 13, 1:46 PM CST, 39 minutes earlier. Its key messages:

  • Hot and muggy conditions continue today with heat index values ranging from 100-106F degrees. A heat advisory is in effect from 18Z today to 01Z tomorrow for most of northwestern MO.
  • Strong to severe storms are possible this evening into early Friday morning. Main threats include very large hail, damaging winds, localized flooding, and a tornado or two cannot be ruled out.
  • High temperatures look to remain in the 90s from Saturday through next week.
Area forecast discussion, Jun 13, 1:46 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
246 PM CDT Thu Jun 13 2024

.KEY MESSAGES...

- Hot and muggy conditions continue today with heat index
  values ranging from 100-106F degrees. A heat advisory is in
  effect from 18Z today to 01Z tomorrow for most of northwestern
  MO.

- Strong to severe storms are possible this evening into early Friday
  morning. Main threats include very large hail, damaging
  winds, localized flooding, and a tornado or two cannot be
  ruled out.

- High temperatures look to remain in the 90s from Saturday
  through next week.

&&

.DISCUSSION...
Issued at 244 PM CDT Thu Jun 13 2024

Consistent southerly moisture from the Gulf has resulted in
increased moisture and warm air over the region. This mixture has
lead to high temperatures in the mid to high 90s and dew points in
the low 70s. Heat index values are ranging from 100-106F degrees,
thus a heat advisory has been issued for 18Z today until 01Z
tomorrow.

In the upper levels, a zonal pattern remains over the region with
west-northwest flow over the area. At the surface, a low has
developed to our west over the NE/KS border. A northeast to
southwest orientated frontal boundary extends through southern IA
and is slowly sagging to the south. A decent cap has set up which
will allow instability to build through the day. With limited cloud
coverage, the cap is expected to erode as we approach the convective
temperature. Showers and thunderstorms are expected to develop along
and ahead of the boundary later this evening. With a very unstable
environment in place, strong to severe storms are expected. The
instability is highlighted in steep lapse rates approaching 8C
degrees/km, 70 degree dew point temperatures, and CAPE values
exceeding 4,000 J/kg. In addition, with bulk shear values around 40
knots, there is a potential for all threats including tennis ball-
sized hail or larger, damaging winds, and a tornado or two. With
PWAT values almost reaching 2 inches, heavy rainfall cannot be ruled
out. Isolated, minimal flooding could be an issue if storms last in
duration or begin to train.

Friday, ridging pushes into the area from the southwest keeping
temperatures warm. There will be a few chances for showers and
storms through the weekend. A potential for a few strong to severe
storms does exist, but most chances seem to be during the overnight
hours. High temperatures in the 90s are expected to return Saturday
and persist through the next Wednesday. Heat advisory level
conditions may be a concern from Saturday to next Wednesday, but for
now, we will continue to closely monitor conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1237 PM CDT Thu Jun 13 2024

VFR conditions are expected to last until later tonight around
03Z. Until then, winds are expected to remain out the southwest
and fairly breezy with gusts up to 20 mph. Conditions are
expected to worsen with showers and thunderstorms moving over
the area. MVFR ceilings will last until around 12Z. Some areas
may experience IFR ceilings, however uncertainties exist with
cloud height. VFR conditions are expected to return late
tomorrow morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ001-002-004-
     011>014-020>023-028>031-037-038-043.
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
     102>105.

&&

DISCUSSION...Collier
AVIATION...Collier
Hazardous weather outlook, Jun 13, 4:10 AM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
510 AM CDT Thu Jun 13 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
510 AM CDT Thu Jun 13 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

High temperatures reach into the mid to upper 90s. Heat index values
range between 100-105F. Please exercise heat safety today.

Strong to severe storms are possible later this evening into the
early overnight. Hazards include large to giant hail, damaging winds,
and heavy rainfall. Storm coverage is expected to be fairly spread
out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Showers and thunderstorms are possible Friday night into Saturday as
well as Saturday night through Sunday. A few strong to severe storms
are possible, but chances are marginal. High temperatures near or
above 90 degrees persist for at least the next 7 days.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Des Moines radar (KDMX), 154 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Putnam

When
June 13, 2:25 PM CST to 2:27 PM CST
Where
Putnam County, 2.29 mi ESE of Chariton
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.563, -92.737

Report of baseball sized hail northwest of Livonia near Agave Trail and County Road N.

Hail, Putnam

When
June 13, 2:31 PM CST to 2:33 PM CST
Where
Putnam County, 2.46 mi NNE of Chapel
Measured
2.5 in hail
Reported by
Public
Coordinates
40.562, -92.700

Missouri Department of Conservation reports tennis ball sized hail at Rebel's Cove Conservation Area. Hail smashed the windshield of a vehicle.

Hail, Putnam

When
June 13, 2:34 PM CST to 2:36 PM CST
Where
Putnam County, 5.48 mi ENE of Livonia
Measured
2.5 in hail
Reported by
Public
Coordinates
40.542, -92.612

Tennis ball sized hail was reported northwest of Glenwood.

Hail, Putnam

When
June 13, 2:34 PM CST to 2:36 PM CST
Where
Putnam County, 5.48 mi ENE of Livonia
Measured
2.5 in hail
Reported by
Public
Coordinates
40.542, -92.612

Tennis ball sized hail was reported northwest of Glenwood.

Hail, Putnam

When
June 13, 2:45 PM CST to 2:47 PM CST
Where
Putnam County, 5.87 mi NE of Chapel
Measured
1.75 in hail
Reported by
Public
Coordinates
40.580, -92.629

Golf ball sized hail was reported just south of the Iowa border.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199917, 1199918, 1200223, 1200224, 1199920.